Why do antidepressants affect the digestive system?
Antidepressants are common types of drugs taken by individuals who suffer from depression and other mental health issues; it’s been estimated that 1 in every 10 Australians take antidepressants.
Despite the benefits, antidepressants may also affect their digestive health without them even realising it.
Antidepressants contain chemicals like selective serotonin reuptake inhibitors (SSRIs), a common chemical in antidepressants that works by stimulating the production of serotonin. When serotonin levels increase, the movement of food along your digestive tract quickens, leading to other symptoms like diarrhoea.
What are some common gastrointestinal problems caused by antidepressants?
The most common gastrointestinal problems caused by antidepressants are nausea and vomiting, though these symptoms are also normal for a person who has only started taking antidepressants for the first time.
Some other gastrointestinal side effects of antidepressants are:
- Loss of appetite
Patients with IBS may experience these symptoms more often than those without, so antidepressants should only be taken after consulting a digestive health specialist.
*Not everyone who takes antidepressants may experience these symptoms; side effects vary from person to person.
How can a digestive health specialist help me?
Your gastrointestinal health is just as important as your mental health. Before you start taking antidepressants, take into consideration how they may affect your digestive system.
If you have gastrointestinal conditions like IBS, you may need to get treatment for IBS before you start taking any kind of psychotropic drug.
A gastrointestinal specialist may help you manage any digestive problems you may encounter when you start taking antidepressants for the first time.
Consult a gastrointestinal specialist to manage the digestive side effects of antidepressants
Dr Suhirdan Vivekanandarajah is a gastroenterologist and hepatologist working in Sydney. He is experienced in treating various types of gastrointestinal problems including those caused by antidepressants.
If you have been experiencing any gastrointestinal problems after taking antidepressants, speak with him for support and treatment.
Meet Dr Suhirdan Vivekanandarajah
Interventional Gastroenterologist and Hepatologist
Bsc (Med) | M.B.B.S. (Hons) | FRACP